South Dakota, 2017

Damaging Wind in South Dakota, May 17, 2017

May 17, 2017 · NWS FSD · 1 event in 1 county or zone

Severe Thunderstorms moved through the Tri-State area and resulted in strong winds. Much of the resultant damage was to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe Thunderstorms moved through the Tri-State area and resulted in strong winds. Much of the resultant damage was to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 11:37 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 17, 11:37 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Wed May 17 2017

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Wed May 17 2017

Synoptically, surface boundary currently extends from south central
MN, southwestward to east central Neb. Aloft, mid level low pressure
is closed off near the KS/CO border, with another large closed upper
low over Idaho. The various models are in pretty good agreement in
moving the upper low northeastward toward west central IA by 00Z
Thursday, then filling the low tonight as it moves toward western
Lake Superior. One of the more remarkable things today is how much
stronger the northerly winds look over a large portion of our
forecast area. The surface boundary pretty much hangs up close to
where it is now, extending across northwest IA. To the north and
northwest of this boundary, gradient really tightens up with a lot
of 25 to 35 knots in the mixed layer. Therefore our SD zones, as
well as many of our southwest MN zones, will have north to northeast
winds increasing to 20 to 30 mph. Then as the surface boundary moves
further southeast tonight, our forecast area could see a lot of 20
to 35 mph from I 29 and points eastward, with decreasing winds in
our western zones. Because of the rainfall and northerly winds, many
locations will not see temperatures move a whole lot today. However
our zones in northwest IA and immediate adjacent locations should
see warming in the upper 60s to lower 70s.

In terms of rainfall, 850-700mb frontogenesis is rather
disorganized, however some does exist this morning from southwest MN
to to near Tyndall SD, pinwheeling this afternoon to along the I 29
corridor. This mimics the movement of a broad trowal maximized in
the 305-320K layer coinciding with deep moisture. All of this is
just on the backside of the movement of the mid and upper low, with
500-300mb QG forcing moving across our eastern zones. Although high
pops are warranted throughout nearly all of our forecast area at one
time or another, there is consensus in showing the most rainfall
coincident in the frontogenetic and trowaling areas, with an average
of one to one and a half inches possible in the late morning and
afternoon generally in southwest MN and Brookings, southward to
southeast SD. Heading into northwest IA, rain amounts may average
closer to an inch or so, with the lightest amounts confined to our
western zones of around a half inch. In terms of severe weather
chances, agree with the current SPC outlook in that there is a
slight risk in our far southeast corner, from about Ida county to
Spencer IA in the mid to late afternoon. We have the aforementioned
surface boundary swinging through during this time frame, with 850-
500mb lapse rates just over 7C/km. MU Cape in the elevated layers is
averaging around 1100 J/kg in this area, but one limiting factor due
to the rainfall today is effective shear. The SRH in the effective
inflow layer is just 50, with surface to 3km SRH a modest 85. Cape
in the effective shear layer is about 800 J/kg. NAM soundings show
DCAPE's this afternoon in that region just over 600, so the primary
threat would likely be elevated hailers. Basically our far southeast
zones are what appears to be just on the back edge of the primary
severe threat.

Tonight as the low pulls northeastward, stabilization takes over in
northwest IA this evening ending the severe threat rather early. The
rainfall will also subside, and not really expecting any pockets of
heavy rainfall tonight anywhere in our area. With the brisk
northerly wind mentioned above, lows tonight will be chilly, with
mid 40s to lower 50s common.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed May 17 2017

A brief upper level ridge will begin to build over the area on
Thursday, bringing quieter and drier conditions. Surface northerly
flow will be advecting cooler air and unseasonable temperatures into
the area. Highs will generally be from the mid 50s east of I-29 to
lower 60s west.

Unsettled weather conditions return this weekend as an upper trough
over the Pacific northwest slides northeast from the Four Corners to
the High Plains. A shortwave will be moving into the area ahead of
the lead upper low Thursday night into Friday, increasing rain
chances across the area. GFS/ECMWF suggest a saturated atmosphere
while NAM shows a drier atmosphere between the 950/850mb
layer early Friday morning. Leaned to GFS/ECMWF for this time
frame. Models also show a weak instability ahead of the 850mb
boundary; therefore a little potential for thunder is possible.
Another concern for Friday is the well below temperatures expected
thanks to the northeasterly cold air and precipitation. Highs
will range from the mid 40s to lower 50s, readings in the lower
40s could be possible.

Rain and thunderstorm chances continue on Saturday as the main upper
low slides into the area. Precipitation chances will depend on the
location of the surface low; but a lot of inconsistencies still
remain with this system. By 12Z Saturday, the ECMWF tracks the low
close to the CWA, somewhere between Nebraska and Iowa border,
while the NAM/GFS track the low farther south. Despite the
uncertainty in depicting the track and time, most areas will see
rain through Saturday afternoon.

Looking ahead through the remainder of the extended, drier
conditions and milder temperatures will be in place, at least
through Sunday. Periodic showers and thunderstorms return on Monday
into Wednesday as several shortwaves move in across the Northern
Plain. There is plenty of uncertainty at this point; therefore did
not make major changes during this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed May 17 2017

Widespread MVFR-locally IFR conditions will be prevalent through
the period, largely associated with bands of rain and scattered
thunderstorms rotating around a storm system moving from eastern
Nebraska into the Upper Mississippi Valley during this period.
Thunder threat is greatest along and east of KYKN-KFSD-KMML line,
with isolated strong to severe storms bringing a potential for
hail to parts of northwest Iowa through this afternoon.

In addition to the low ceilings and scattered thunder threat,
strong northerly winds will gust in excess of 25kt at times,
mainly across southeast/east central South Dakota and southwest
Minnesota.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, May 17, 11:53 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1253 PM CDT Wed May 17 2017

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181800-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will lift through the area during the
afternoon and early evening hours. Scattered strong to perhaps
severe storms are possible. The primary risks will be large hail
to the size of golf balls, 60 mph winds, and an isolated tornado
cannot be ruled out.

This thunderstorm activity activity will diminish quickly this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 7pm.

IAZ001-MNZ072-080-081-089-097-098-SDZ062-066-067-069-070-181800-
Lyon IA-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-Rock-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will lift northward this
afternoon and into the evening hours. While widespread severe
storms are not expected, an isolated strong storm with large hail
is possible. Additionally, localized rainfall greater than 1 inch
may be possible, and could lead to localized ponding of water in
poor drainage areas.

Heavy rainfall will diminish this evening, with rain ending by
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-SDZ038>040-050-052>061-063>065-068-181800-
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue into the evening and
overnight hours. Severe storms are not expected, and rainfall may
average one to one and a half inches into Thursday morning. Brief
heavy rainfall can create ponding water or limited flooding in
poor drainage urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 17, 1:41 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          3 NE ALTON              43.02N 95.97W
05/17/2017                   SIOUX              IA   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED THE GROUND.

&&

KJH

The radar

The Sioux Falls radar (KFSD), 6 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Minnehaha

When
May 17, 1:42 PM CST
Where
Minnehaha County, 3 mi SSE of (Fsd)joe Foss Fld Si
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.540, -96.707

A few trees were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697681.